A 28-year-old man presented to the emergency department (ED) 20 minutes after injecting 20 mL of an insecticide containing 0.05% â-cyfluthrin. Upon presentation, he had no complaints; and vital signs demonstrated a sinus tachycardia of 150 beats per minute, blood pressure of 140/65 mm Hg, no fever, and a normal respiratory rate. Further physical examination was notable only for the lack of tremor and the presence of a left antecubital recent injection site. The patient denied use of other drugs that day, but admitted to recent use of methamphetamine. He was taking oxcarbazepine, lurasidone, and venlafaxine for reported bipolar affective disorder and schizophrenia. The ED evaluation included an electrocardiogram demonstrating sinus tachycardia, undetectable acetaminophen and salicylate levels, and a urine drug screen that was positive for methamphetamine and tetrahydrocannabinol. The patient was treated with an intravenous fluid bolus of 2000 mL and observed in the ED. Over the course of the subsequent 3 hours, his pulse rate went down to 90/min. He remained asymptomatic and was transferred to the Psychiatric Assessment Unit after approximately 6 hours of observation. We present the first published case of cyfluthrin parenteral human injection. Although this patient experienced a benign clinical course, vigilance for pyrethroid toxic effects such as seizures, severe tremors, diaphoresis, and choreoathetosis is paramount.
ASJC Scopus subject areas
- Emergency Medicine